Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Glasgow, MT

May 28, 2014Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 28, 2014, 9:25 PM MDT for Phillips County, Valley County, Montana. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2014, 9:25 PM MDT (03:25 UTC)
Expired
May 28, 2014, 10:30 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 69 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:35 PM MDTTSTM WND GST 602 S Whitewater, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2700 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS55 KGGW 290325
SVRGGW
MTC071-105-290430-
/O.NEW.KGGW.SV.W.0013.140529T0325Z-140529T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
925 PM MDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 1030 PM MDT

* AT 923 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF PORT OF MORGAN TO 15 MILES SOUTHEAST
  OF DODSON...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO CROPS AND PLANTS IS EXPECTED. SOME DAMAGE
           TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE TO ROOFS...
           SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MALTA AROUND 935 PM MDT.
  WHITEWATER AROUND 940 PM MDT.
  SACO AROUND 1015 PM MDT.
  HINSDALE AROUND 1030 PM MDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BOWDOIN...SLEEPING BUFFALO...
FRENCHMAN RESERVOIR AND THOENY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4900 10669 4816 10693 4814 10821 4900 10784
TIME...MOT...LOC 0324Z 249DEG 36KT 4903 10768 4821 10810

HAIL...1.00IN
WIND...60MPH

$$

WJM
WEATHER.GOV/GLASGOW
1 follow-up statement
445 
WWUS55 KGGW 290359
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
959 PM MDT WED MAY 28 2014

MTC071-105-290410-
/O.CAN.KGGW.SV.W.0013.000000T0000Z-140529T0430Z/
PHILLIPS-VALLEY-
959 PM MDT WED MAY 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VALLEY AND
NORTHEASTERN PHILLIPS COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4900 10669 4816 10693 4814 10821 4900 10784
TIME...MOT...LOC 0400Z 249DEG 36KT 4916 10716 4834 10760

$$

WJM
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:20 PM MDT, 5 minutes earlier.

Area forecast discussion, May 28, 9:20 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
920 PM MDT WED MAY 28 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
EVENING UPDATE...STRONG STORMS ARE STILL MOVING NE ACROSS THE
NORTHERN TIER AND OVER THE SOUTHEAST COUNTIES...PRODUCING DAMAGING
WIND AND LARGE HAIL. UPDATED WX AND POP GRIDS. ALSO EXTENDED THE
LAKE WIND ADVISORY UNTIL 6 AM OVER FORT PECK LAKE SINCE WIND
REMAINS STRONG. STORMS SHOULD EXIT THE CWA AROUND MIDNIGHT AND
WIND WILL TAPER OFF BY MORNING. SCT

5PM UPDATE...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA UNTIL
MIDNIGHT. EXPECT STORMS TO CONTINUE TO DEVELOP THIS EVENING AND
TRACK FROM SOUTHWEST TO NORTHEAST. MALIAWCO

PREVIOUS SHORT TERM DISCUSSION...
SEVERE THUNDERSTORMS STILL A GOOD POSSIBILITY MAINLY THIS EVENING.

INSTABILITY AND SHEAR INCREASING WITH CAPE TO PEAK AT 2500-3500
AND EFFECTIVE BULK SHEAR OVER 50 KTS. STORM SCALE OF OPPORTUNITY
SHOWING STORMS TO RACE NORTHEAST ACROSS THE AREA WITH MAYBE ONE OR
TWO TURNING RIGHT...THEREFORE SEVERE. BUT THESE LOOK TO OCCUR NEAR
THE US/CANADIAN BORDER. THIS AS A RESULT OF STRONG CAP IN PLACE.
SEE 19Z UPPER AIR SOUNDING FOR DETAILS.

DID LOWER POPS A BIT AS MODELS ARE BECOMING CONSISTENT WITH THE
BEST QPF ACROSS SASK. DO NOT FEEL CONFIDENT YET TO YANK THE FLASH
FLOOD WATCH FOR THE NE ZONES.

OTHERWISE...ACTIVITY LIFTS INTO EASTERN SASK LATE TONIGHT. MOIST
AND UNSTABLE AIRMASS BEGINS TO PUSH INTO THE DAKOTAS THURSDAY BUT
ATMOSPHERE WILL BE MOSTLY CAPPED. UPPER LOW CUTS OFF OVER SASK
THURSDAY NIGHT AND ALLOWS FLOW TO SLOWLY VEER. THIS SHOULD KEEP
THE AREA MOSTLY DRY WHILE THUNDERSTORMS FIRE OVER THE WESTERN
DAKOTAS.

TEMPERATURES WILL BE COOLER THURSDAY AND FRIDAY. NW WINDS COULD BE
STRONG ENOUGH FOR A LAKE WIND ADVISORY THURSDAY. TFJ

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE LONG TERM FORECAST REMAINS INTACT WITH A WET AND ACTIVE
WEATHER PATTERN AS AN UPPER LEVEL TROUGH PERSISTS ACROSS THE
WESTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK. A CLOSED UPPER
LOW WILL APPROACH THE NORTHERN PLAINS INTO EARLY NEXT WEEK WHICH
MAY ENHANCE CHANCES FOR SHOWERS AND THUNDERSTORMS. ENSEMBLE OF
500MB HEIGHTS SHOWS INCREASING SPREAD BEYOND THE EARLY PORTION OF
NEXT WEEK. AS CONFIDENCE IS LOWER...DECIDED TO LEAVE THAT PORTION
OF THE FORECAST STAND. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
THE LONG TERM FORECAST WILL PRIMARILY BE CHARACTERIZED BY MOIST
AND ACTIVE WEATHER PATTERN...DRIVEN BY AN UPPER LOW PRESSURE
SYSTEM WHICH WILL SLOWLY EJECT NORTHEASTWARD FROM CALIFORNIA
THROUGH THE CENTRAL ROCKIES AND OVER THE NORTHERN PLAINS REGION.

ASIDE FROM A RELATIVELY QUIET SATURDAY...THIS FLOW REGIME WILL
DIRECT REPEATED PERIODS OF RAIN SHOWERS AND THUNDERSTORMS OVER
PORTIONS OF NORTHEAST MONTANA. FOR MOST OF THE LONG TERM FORECAST
PERIOD...ENOUGH MODEL AGREEMENT SEEMS PRESENT TO WARRANT A BIT
MORE DETAIL IN POPS PLACEMENT AND COVERAGE. TRIED TO SHOW SOME
MORE OF THIS DETAIL WHERE BEST CONSENSUS WAS FOUND.

BY TUESDAY...THE GENERAL UPPER LEVEL FLOW PATTERN BECOMES RATHER
BENIGN AND WEAK AMID SOME GENERAL MODEL DISAGREEMENT. HAD TO
BROAD-BRUSH POPS FOR THE LAST FEW DAYS OF THE FORECAST.
TEMPERATURES OVERALL SEEM TO COOL DOWN JUST A BIT...MAYBE 5 TO 7
DEGREES COMPARED TO THE RECENT WARM SPELL WE HAVE BEEN
EXPERIENCING.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL TONIGHT. THE EXCEPTION WILL BE IN
A FEW STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP DURING THE
EVENING HOURS. THE CHANCES FOR A SEVERE THUNDERSTORM INCREASE
CLOSER TO THE CANADIAN BORDER. IF A STORM MOVES DIRECTLY OVER A
TAF SITE THERE COULD BE TEMPORARY MFVR TO IFR CONDITIONS.
REGARDLESS OF SHOWER ACTIVITY THAT OCCURS EXPECT CONDITIONS TO
IMPROVE AFTER 06Z. STRONG WIND IS EXPECTED TO CONTINUE UNTIL
MORNING. MALIAWCO/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

FLASH FLOOD WATCH UNTIL 6 AM MDT THURSDAY FOR DANIELS...
SHERIDAN.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 28, 3:24 AM MDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT WED MAY 28 2014

MTZ016>027-059>062-290930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
324 AM MDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL AFFECT NORTHEAST MONTANA THIS AFTERNOON AND
EVENING. IMPACTS NORTH OF THE MISSOURI RIVER WILL BE FROM LARGE
HAIL...DAMAGING WINDS...HEAVY RAIN AND POSSIBLY A TORNADO. SOUTH
OF THE MISSOURI RIVER...DAMAGING WINDS WILL BE THE GREATEST
THREAT.

THE STORMS WILL MOVE NORTHWARD INTO CANADA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 28, 8:00 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
800 PM MDT WED MAY 28 2014

MTZ023-025-290245-
DAWSON-MCCONE-
800 PM MDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 845 PM MDT.

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIRCLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN MCCONE COUNTY...
  RURAL AREAS OF NORTHWESTERN DAWSON COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4762 10508 4740 10564 4744 10575 4789 10552
TIME...MOT...LOC 0200Z 222DEG 32KT 4749 10558

BMICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, May 28, 8:26 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
826 PM MDT WED MAY 28 2014

MTZ023>025-290315-
DAWSON-MCCONE-RICHLAND-
826 PM MDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 915 PM MDT.

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF CIRCLE TO 13 MILES SOUTHEAST OF LINDSAY...AND MOVING NORTHEAST AT
70 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   BLOOMFIELD...
   RICHEY...
   LAMBERT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4699 10512 4711 10533 4718 10533 4718 10545
      4729 10563 4804 10513 4766 10442
TIME...MOT...LOC 0226Z 207DEG 59KT 4737 10535 4710 10500

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, May 28, 8:49 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
849 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     8 W LINDSAY             47.21N 105.32W
05/28/2014  E60 MPH          DAWSON             MT   TRAINED SPOTTER

&&

BB
Local storm report, May 28, 8:56 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
856 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     14 S DODSON             48.19N 108.24W
05/28/2014  E60 MPH          PHILLIPS           MT   NWS EMPLOYEE

0850 PM     TSTM WND GST     2 W BLOOMFIELD          47.42N 104.96W
05/28/2014  M72 MPH          DAWSON             MT   TRAINED SPOTTER

&&

BB
Local storm report, May 28, 9:10 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
910 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     2 W BLOOMFIELD          47.42N 104.96W
05/28/2014  M80 MPH          DAWSON             MT   TRAINED SPOTTER

            UPDATED TO PREVIOUS REPORT OF 72 MPH AT 850 PM

0900 PM     TSTM WND GST     BLOOMFIELD              47.41N 104.92W
05/28/2014  E65 MPH          DAWSON             MT   TRAINED SPOTTER

            HAD SOME PEA SIZE HAIL

&&

BB
Local storm report, May 28, 9:24 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
924 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             14 S DODSON             48.19N 108.24W
05/28/2014  M1.50 INCH       PHILLIPS           MT   NWS EMPLOYEE

            HAIL LASTED ABOUT 20 MINUTES

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:04 PM MDTSpecial Weather StatementGGWPrairie56 min
May 28, 7:40 PM MDTSpecial Weather StatementGGWMcCone50 min
May 28, 7:47 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie58 min
May 28, 8:00 PM MDTSpecial Weather StatementGGWMcCone45 min
May 28, 8:26 PM MDTSpecial Weather StatementGGWDawson49 min
May 28, 8:34 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley56 min
May 28, 8:38 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley23 hr
May 28, 8:56 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland64 min
May 28, 9:36 PM MDTSpecial Weather StatementGGWRoosevelt39 min
May 28, 10:02 PM MDTSpecial Weather StatementGGWValley58 min
May 28, 10:17 PM MDTSpecial Weather StatementGGWSheridan43 min
May 28, 11:22 PM MDTSpecial Weather StatementGGWPhillips38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.